Alert archive / North Carolina / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Morristown, TN

May 30, 2018Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this areal flood warning at May 30, 2018, 7:51 AM EDT for Cherokee County, Clay County, North Carolina. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:51 AM EDT (11:51 UTC)
Expired
May 31, 2018, 1:45 AM EDT
In force
18 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS44 KMRX 301151
FLWMRX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown TN
751 AM EDT WED MAY 30 2018

NCC039-043-301745-
/O.NEW.KMRX.FA.W.0021.180530T1151Z-180530T1745Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee NC-Clay NC-
751 AM EDT WED MAY 30 2018

The National Weather Service in Morristown has issued a

* Flood Warning for...
  A Dam Floodgate Release in...
  Southwestern Cherokee County in southwestern North Carolina...
  Southwestern Clay County in southwestern North Carolina...

* Until 145 PM EDT Wednesday.

* At 744 AM EDT, Releases from Chatuge Dam have increased due to 
  widespread 1 to 2 inches across the watershed. Because of these 
  increased releases, flooding along the Hiwassee River downstream 
  from the dam is likely to occur.

* Some locations that will experience flooding include...
  Murphy, Hayesville, Hiawasse Dam, Tusquitee and Brasstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3499 8402 3506 8418 3519 8418 3513 8404
      3510 8375 3499 8378

$$

CED
1 follow-up statement
510 
WGUS44 KMRX 301719
FLWMRX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown TN
119 PM EDT WED MAY 30 2018

NCC039-043-310545-
/O.EXT.KMRX.FA.W.0021.000000T0000Z-180531T0545Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee NC-Clay NC-
119 PM EDT WED MAY 30 2018

The National Weather Service in Morristown has extended the

* Flood Warning for...
  A Dam Floodgate Release in...
  Southwestern Cherokee County in southwestern North Carolina...
  Southwestern Clay County in southwestern North Carolina...

* Until 145 AM EDT Thursday.

* At 118 PM EDT, Releases from Chatuge Dam have increased due to 
  recent widespread heavy rainfall across the watershed. Because of 
  these increased releases, flooding along the Hiwassee River 
  downstream from the dam is likely to occur. The increased releases 
  from the dam are scheduled to continue through the remainder of 
  today.

* Some locations that may experience flooding include...
  Murphy, Hayesville, Tusquitee, Hiawasse Dam and Brasstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous. Do not attempt to cross flooded roads. Find 
an alternate route.

&&

LAT...LON 3499 8402 3506 8418 3519 8418 3513 8404
      3510 8375 3499 8378

$$

Moulton

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this areal flood warning went out at May 30, 7:24 AM EDT, 27 minutes earlier.

Area forecast discussion, May 30, 7:24 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
724 AM EDT Wed May 30 2018

.AVIATION...12Z TAFs
Deep moisture will continue to stream across the forecast area
today. Currently some light scattered rain showers were moving
northward. Increasing instability this afternoon will lead to
additional shower and thunderstorm development. Winds will also
increase from the south around 10 knots. There may be a couple of
hours with gusts near 20 knots. Showers and storms begin to
diminish around 00z. Visibility and ceilings could go to MVFR at
KTRI and KCHA.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through this evening for Cherokee-Clay.

TN...None.
VA...None.
&&

AC
Hazardous weather outlook, May 30, 3:55 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 AM EDT Wed May 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
355 AM EDT Wed May 30 2018 /255 AM CDT Wed May 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Heavy rain is expected to persist over southwest North Carolina
for the remainder of today. A flash flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, an upper level disturbance will build southeast into
the Mid South. Instability will be sufficient for the development
of thunderstorms, some of which could become severe. While heavy
rains could occur, damaging winds and even some large hail will be
the primary threats with the strongest storms on Thursday and
Thursday night.

Showers and thunderstorms are in the forecast again for Friday.
While the likelihood of severe storms is less than Thursday,
addtional heavy rains could cause some localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for reports of flooding.

Nearby

Areal Flood Warnings in North Carolina, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.